Searched for: in-biosketch:yes
person:howlam01
Massive intravenous manganese overdose due to compounding error: minimal role for hemodialysis
Hines, Elizabeth Quaal; Soomro, Irfana; Howland, Mary Ann; Hoffman, Robert S; Smith, Silas W
CONTEXT: Manganese-associated parkinsonism is well described in occupational settings, in chronic methcathinone users, and in patients receiving long-term total parenteral nutrition. We present a unique case of acute intravenous manganese poisoning with a systematic evaluation of hemodialysis efficacy. CASE DETAILS: A 52-year-old woman was inadvertently administered a single intravenous dose of 800 mg compounded manganese chloride at an outpatient chelation center. In an attempt to minimize central nervous system (CNS) manganese deposition, she underwent urgent hemodialysis followed by five days of therapy with calcium disodium EDTA (1 g/m2 over eight hours daily). Her initial whole blood manganese concentration, obtained six hours after exposure and prior to treatment, was 120 mcg/L (2.19 micromol/L); normal <5 mcg/L (< 0.09 micromol/L). Following the first four-hour hemodialysis session her blood manganese concentration decreased to 20 mcg/L (0.36 micromol/L). Despite the fall in her blood manganese concentration, analysis of dialysate revealed a total elimination of only 604 mcg (11 micromol) manganese ( approximately 1.4% of manganese burden). Although she remained asymptomatic, an MRI on hospital day two revealed T1 hyperintensities within the bilateral globus pallidi, consistent with manganese exposure. DISCUSSION: Manganese poisoning is associated with irreversible neurologic toxicity. Hemodialysis did not appear to significantly enhance elimination in this case of acute intravenous manganese toxicity, beyond supportive care and calcium disodium EDTA chelation.
PMID: 27163837
ISSN: 1556-9519
CID: 2107582
Not your regular high: cardiac dysrhythmias caused by loperamide
Wightman, Rachel Sarah; Hoffman, Robert S; Howland, Mary Ann; Rice, Brian; Biary, Rana; Lugassy, Daniel
OBJECTIVE: Loperamide, a non-prescription anti-diarrheal agent, is a peripheral mu-opioid receptor agonist that is excluded from the blood-brain barrier by p-glycoprotein at therapeutic doses. Overdoses of loperamide penetrate the central nervous system (CNS), leading to abuse. We report cardiac conduction abnormalities and dysrhythmias after ingestion of a recreational supra-therapeutic dose of loperamide confirmed with an elevated blood loperamide concentration. CASE DETAILS: A 48-year-old woman with a history of alcohol and benzodiazepine abuse presented to the emergency department (ED) with somnolence, weakness and slurred speech. She was taking 20 to 40 tablets of 2 mg loperamide 1-2 times/day for weeks along with clonazepam and whiskey. Vital signs were: blood pressure (BP), 124/90 mmHg; heart rate (HR), 88/min; respiratory rate(RR), 20/min; T, 36.9 degrees C; O2 saturation 100% on room air (RA). Glucose was 6.4 mmol/L. Electrocardiogram (ECG) had a ventricular rate of 58/min, QRS 164 ms, QT 582 ms with no discernable p-waves. Lactate was 3.5 mmol/L and potassium was 6.2 mEq/L. Labs were notable for an anion gap of 20 mEq/L, ethanol of 3.9 mmol/L, creatinine of 2.3 mg/dL and loperamide concentration of 210 ng/mL (average therapeutic plasma concentration 1.2 ng/mL). She became hypotensive, but responded to fluids. Following treatment for hyperkalemia with calcium, insulin, dextrose, and hypertonic sodium bicarbonate a repeat ECG had a ventricular rate of 66/min, QRS 156 ms, and QT 576 ms. Magnesium was given and pacer pads were placed. During the infusion of magnesium, her BP fell to 92/58 mmHg with a HR of 54/min, RR 14/min, O2 saturation of 97% on RA so the infusion was stopped. The ECG after the magnesium infusion had a ventricular rate of 51/min, QRS of 134 ms, and QT 614 ms. In the ICU she had multiple runs of non-sustained ventricular tachycardia that did not require therapy. Over the next 48 h she improved and was transferred to a floor bed. On day four of hospitalization the patient left against medical advice. At that time, her ECG showed sinus tachycardia with a heart rate 114/min, QRS 82 ms, QT 334 ms. DISCUSSION: Loperamide produces both QRS and QT prolongation at supra-therapeutic dosing. A blood loperamide concentration of 210 ng/mL is among the highest concentrations reported. Supra-therapeutic dosing of loperamide is promoted on multiple drug-use websites and online forums as a treatment for opioid withdrawal, as well as for euphoric effects. With the current epidemic of prescription opioid abuse, toxicity related to loperamide, an opioid agonist that is readily available without a prescription is occurring more frequently. It is important for clinicians to be aware of the potentially life-threatening toxicity related to loperamide abuse in order to provide proper diagnosis, management and patient education.
PMID: 27022002
ISSN: 1556-9519
CID: 2059092
A RANKL Wrinkle: Denosumab-Induced Hypocalcemia
Laskowski, Larissa K; Goldfarb, David S; Howland, Mary Ann; Kavcsak, Kelly; Lugassy, Danny M; Smith, Silas W
The human monoclonal antibody denosumab inhibits osteoclast-mediated bone resorption by binding to receptor activator of nuclear factor kappaB ligand (RANKL), which is upregulated by tumor cells. Denosumab is indicated to prevent skeletal-related events (SREs) from osteoporosis and metastatic bone disease. We report a case of denosumab-induced hypocalcemia to highlight potential toxicity and treatment considerations. A 66-year-old man with prostate cancer, small cell lung cancer, and bone metastases presented with fatigue, weakness, and muscle spasm. Sixteen days prior, he received cycle 6 of cisplatin and etoposide, leuprolide, and denosumab (120 mg subcutaneously). His examination demonstrated a slight resting tremor, normal strength, and negative Chvostek sign. Laboratory analysis revealed hemoglobin, 8.0 g/dL; total calcium, 5.2 mg/dL (pre-denosumab, 8.9 mg/dL); and magnesium, 0.7 mg/dL. He initially received two units packed red blood cells, intravenous calcium and magnesium, and vitamin D. During his hospitalization, he required multiple doses of intravenous and oral calcium, magnesium, and vitamin D. Despite ongoing oral supplementation, his post-discharge serum calcium fluctuated significantly, requiring close monitoring and frequent dose adjustments. Denosumab's unique antiresorptive properties yield fewer SREs. The trade-off is increased hypocalcemia risk, which may be severe and require aggressive, prolonged supplementation and monitoring.
PMCID:4996783
PMID: 26987988
ISSN: 1937-6995
CID: 2032092
To the Editor [Letter]
Wightman, Rachel S; Howland, Mary Ann; Nelson, Lewis S
PMID: 26670717
ISSN: 1553-2712
CID: 1877962
Pharmacokinetic and toxicokinetic principles
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Hoffman, Robert S; Howland, Mary Ann; Lewin, Neal A; Nelson, Lewis; Goldfrank, Lewis R; Flomenbaum, Neal [Eds]
New York : McGraw-Hill Education, [2015]
pp. ?-?
ISBN: 0071801847
CID: 2506242
Protamine
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Hoffman, Robert S; Howland, Mary Ann; Lewin, Neal A; Nelson, Lewis; Goldfrank, Lewis R; Flomenbaum, Neal [Eds]
New York : McGraw-Hill Education, [2015]
pp. ?-?
ISBN: 0071801847
CID: 2506332
Pyridoxine
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Hoffman, Robert S; Howland, Mary Ann; Lewin, Neal A; Nelson, Lewis; Goldfrank, Lewis R; Flomenbaum, Neal [Eds]
New York : McGraw-Hill Education, [2015]
pp. ?-?
ISBN: 0071801847
CID: 2506312
Silibinin
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Hoffman, Robert S; Howland, Mary Ann; Lewin, Neal A; Nelson, Lewis; Goldfrank, Lewis R; Flomenbaum, Neal [Eds]
New York : McGraw-Hill Education, [2015]
pp. ?-?
ISBN: 0071801847
CID: 2506452
Pralidoxime
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Hoffman, Robert S; Howland, Mary Ann; Lewin, Neal A; Nelson, Lewis; Goldfrank, Lewis R; Flomenbaum, Neal [Eds]
New York : McGraw-Hill Education, [2015]
pp. ?-?
ISBN: 0071801847
CID: 2506442
Methylene Blue
Chapter by: Howland, Mary Ann
in: Goldfrank's toxicologic emergencies by Hoffman, Robert S; Howland, Mary Ann; Lewin, Neal A; Nelson, Lewis; Goldfrank, Lewis R; Flomenbaum, Neal [Eds]
New York : McGraw-Hill Education, [2015]
pp. ?-?
ISBN: 0071801847
CID: 2506492